Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 257, NWS Birmingham, AL

July 23, 2002Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2002, 6:25 PM CDT for Barbour County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 6:25 PM CDT (23:25 UTC)
Expired
Jul 23, 2002, 7:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS54 KBMX 232325
SVRBHM
ALC005-240000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR COMER MOVING SOUTH AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLAYTON.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3214 8538 3185 8557 3179 8517 3203 8510

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
235 PM CDT TUE JUL 23 2002

SURFACE FRONT LOCATED ACROSS SRN MO/IL/IN WILL CONTINUE TO MOVE
SLOWLY SE AND PROBABLY JUST NOSE INTO THE TN VLY ON WED/WED NITE.
MODELS SHOW UPPER LOW ACROSS PORTIONS OF GEORGIA...MOVING WESTWARD
AND LOOSING ITS IDENTITY.  IN ADDITION...MODELS SHOW SEVERAL IMPULSES
MOVING FROM NW TO SE INTO THE NRN SECTIONS OF THE AREA LATE TONIGHT
AND DURING THE DAY ON WED.  WILL GO WITH MAINLY SCATTERED POPS
OVERNIGHT...THEN LIKELY POPS NORTH/CENTRAL WED WITH SLIGHTLY LOWER
POPS SOUTH.

FOR WED NITE INTO THURSDAY...MODELS SHOW SURFACE LOW DEVELOPING
ACROSS THE NORTHWEST CORNER IN VICINITY OF THE FRONT AND A SHORT WAVE
ACROSS MUCH OF THE AREA AT 500 MB.  GIVEN INCREASING VERTICAL
MOTION AND MSTR CONVERGENCE ACROSS THE AREA WILL GO WITH SCATTERED
POPS WED NITE AND THEN LIKELY POPS ALL SECTIONS ON THURSDAY.

UPPER TROF WILL SHIFT NORTH/EAST OF THE AREA ON FRIDAY AND
SOEMWHAT DRIER AIR WILL SPREAD INTO THE AREA FOR THE WEEKEND AND THE
FIRST PART OF NEXT WEEK.

MAY NEED TO INCREASE POPS TNGT JUST BEFORE RELEASE.

HSV 72/88/71/87/71 5656
BHM 71/89/72/87/72 4646
MGM 72/90/73/89/72 3536

.BHM...NONE.

In the hours before

Special weather statement, Jul 23, 1:00 PM CDT, 5 hours 25 minutes before
ALZ001>050-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUL 23 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE COMBINATION OF AN UPPER LEVEL LOW SPINNING OVER GEORGIA...AND
AN UPPER LEVEL DISTURBANCE WORKING ITS WAY TOWARD ALABAMA THIS
AFTERNOON...WILL KEEP THE ATMOSPHERE MOIST AND UNSTABLE THROUGH
WEDNESDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE
FORECAST AREA...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE
MID TO LATE AFTERNOON HOURS.  SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT
LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS.  HOWEVER...NO
ORGANIZED SEVERE WEATHER ACTIVITY IS EXPECTED.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR
TONIGHT.

DUE TO ISOLATED NATURE OF ANY SEVERE STORMS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:14 PM CDTSevere Thunderstorm WarningBMXEtowah31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.